A 58-year-old Caucasian female presents to your office for a recheck. She has had type 2 diabetes mellitus (T2DM) for 16 years and has a history of hypertension, dyslipidemia, and obesity, with minimal diabetic retinopathy and albuminuria. Despite active titration of her insulin, she continues to have consistent hyperglycemia.
This patient is currently taken 80 units of insulin glargine b.i.d. and 25 units of insulin aspart per meal, plus 5 additional units for every 50 mg/dl her blood glucose level is above 150mg/dl. She is also taking metformin 1000 mg b.i.d. and had taken a number of other oral diabetes medications in the past that were stopped because they did not work. She is concurrently taking lisinopril (40mg), hydrochlorothiazide (25mg), and simvastatin (40mg) to manage her longstanding hypertension and hypercholesteremia.
The patient says she takes her injections regularly—most go in her abdomen, and some go in her arms. She rotates sites regularly and in the past has not shown any lipohypertrophy at injection sites, noticeable scarring, or leakage. She is using Lantus pens but has reached the maximum “dial-able” dose. She says she is trying the best she can to eat healthily but cannot do much walking, her primary form of exercise, because of osteoarthritis in her knee.
A physical examination shows a BMI of 41.3 (based on height of at 5’5” and a weight of 248 lbs), blood pressure at 128-79, and a pulse rate of 76. You find no injection site reaction or scarring, lipohypertrophy, or lipodystrophy, and, other than body habitus, the exam is normal. Laboratory tests show HbA1c to be 10.2%, total cholesterol 251 mg/dL, triglycerides 455 mg/dL and HDL 35 mg/DL.
What changes would you recommend in this patient’s treatment regimen?
Which of the following changes in treatment regimen do you think would be most appropriate for this patient?
1. Give insulin in several sites at the same time
2. Begin U-500 regular insulin
3. Add a GLP-1 analog